Often a scene is very common in any pediatric OPD- a child rushed to the emergency department with a suspected overdose of medication at home. The parents or the caretaker gave a tablespoonful of the drug instead of a teaspoonful. Every year, 70000 children are treated for unintentional medication overdoses.

Drugs meant for Pediatric use are usually available in liquid forms and teaspoon or tablespoon is the common measure which is used for administering them. However pediatricians are now urging parents and caregivers to use one method of measuring out medications –the Metric Units comprising of milliliters or mls.

A recent report to this effect was published in the March 30 in the journal Pediatrics and explains the rationale of switching to such a system.

Pediatric Medications Should Be Dosed In Metric Units--Not Teaspoon

AAP’s Committee on Drugs Policy in a statement published online March 30 in Pediatrics says, “To reduce errors and increase precision of drug administration,Metric Units milliliter-based dosing should be used exclusively when prescribing and administering liquid medications.”

The latest Metric Units dosing guidelines put forth by the American Academy Of Pediatrics are an important step in improving the safety of dispensing medicines to pediatric patients.

The metric system is the most accurate way to measure doses of medicines especially pertaining to pediatric patients and preempt any chance of unintentional overdose. It is estimated that thousands of pediatric patients are seen and evaluated in the emergency department annually for such instances of accidental overdose. The main culprit is unclear or vague instructions for measuring often given in terms of fractions of teaspoons.

Many parents and caregivers are overconfident in the belief that they can accurately measure out medications using half or quarter teaspoons. The end result is the progressive overdosing of drugs which can have serious and dangerous side effects.

One such example is Paracetamol – over dosage of paracetamol can lead to severe hepatic damage and hepatic failure.

Leave a Reply

Your email address will not be published.